Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 7440  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (2,669 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed4156    
    Printed137    
    Emailed2    
    PDF Downloaded99    
    Comments [Add]    
    Cited by others 6    

Recommend this journal

 


 
Table of Contents    
TOPIC OF THE ISSUE: LETTER TO EDITOR
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 70-72

Oxcarbazepine induced worsening of seizures in Jeavons syndrome: Lessons learnt from an interesting presentation


Department of Neurology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala, India

Date of Submission29-May-2010
Date of Decision31-May-2010
Date of Acceptance30-Jul-2010
Date of Web Publication18-Feb-2011

Correspondence Address:
Ramshekhar Menon
Department of Neurology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.76867

Rights and Permissions



How to cite this article:
Menon R, Baheti NN, Cherian A, Iyer RS. Oxcarbazepine induced worsening of seizures in Jeavons syndrome: Lessons learnt from an interesting presentation. Neurol India 2011;59:70-2

How to cite this URL:
Menon R, Baheti NN, Cherian A, Iyer RS. Oxcarbazepine induced worsening of seizures in Jeavons syndrome: Lessons learnt from an interesting presentation. Neurol India [serial online] 2011 [cited 2019 Dec 7];59:70-2. Available from: http://www.neurologyindia.com/text.asp?2011/59/1/70/76867


Sir,

A 19-year-old woman presented with a history of episodic vacant stare with eye blinks and upward deviation of eyeballs since the age of 8 years. From the age of 14 years, she had a few generalized tonic-clonic seizures (GTCS) associated with sleep deprivation. She was initiated on valproate, which was subsequently replaced by lamotrigine. At the time of presentation to us, she was on 5mg/kg of lamotrigine and 20 mg/kg of oxcarbazepine (OXC). Since 1 year before this presentation, she had a run-up of seizures with GTCS occurring every month. Her parents had noted occurrence of eyelid flutter followed by myoclonic jerks involving upper limbs a few seconds prior to these events. On further verification of records, it was noted that the clinical worsening coincided with the initiation of OXC. She did not have history of photosensitivity or family history of seizures. She was found to be normal on cognitive and neurological examination.

Further evaluation in the epilepsy-monitoring unit revealed frequent inter-ictal generalized fast polyspikes during wakefulness and sleep [Figure 1]a. One episode of prolonged eyelid myoclonic status was recorded, which progressed to multifocal myoclonic jerks and GTCS. Electroencephalogram (EEG) ictal accompaniments were generalized 3-6 Hz polyspikes and slow waves [Figure 2]. In bright light, these discharges occurred consistently within 0.5 to 2 seconds after closing the eyes [Figure 3]a and [Figure 4], whereas they disappeared in darkness [Figure 3]b. These discharges were more frequent on hyperventilation [Figure 3]d and photic stimulation [Figure 3]c and on awakening from sleep [Figure 1]b. Based on the seizure semiology and EEG features, a diagnosis of Jeavons syndrome (JS) worsened by OXC was made. Oxcarbazepine was tapered and levetiracetam initiated. Repeat EEG showed greatly reduced interictal discharges, and at four months follow-up, she reported one episode of brief absence with eyelid myoclonia, on awakening.
Figure 1: (a) Interictal record showing generalized spike-wave discharges; (b) enhancement of discharges on eye closure after awakening from sleep

Click here to view
Figure 2: Ictal record showing eyelid myoclonic status associated with periodic bursts of generalized polyspikes and slow wave discharges

Click here to view
Figure 3: (a) Eye-closure sensitivity in bright light; (b) eye-closure sensitivity disappears in darkness; (c) Photoparoxysmal response (PPR) at 24 Hz on eye closure; (d) hyperventilation-induced generalized discharges

Click here to view
Figure 4: Generalized spike-wave discharges occurring consistently after eye closure

Click here to view


Jeavons syndrome is a distinct clinical syndrome and the clinical features include eye closure-induced seizures (eyelid myoclonia), photosensitivity, and EEG paroxysms, which may be associated with absence. [1] JS constitutes 2.5% of all epilepsies and 13% of idiopathic generalized epilepsies (IGE). [2],[3] The onset of JS is typically in childhood, peaking at 6 to 8 years. [4] GTCS, though infrequent, is inevitable in adult life, particularly after sleep deprivation, excessive alcohol use or inappropriate use or discontinuation of antiepileptic drugs (AEDs). JS shares many features with juvenile myoclonic epilepsy (JME). The eyelid myoclonus, which is relatively resistant to treatment, is the hallmark of JS; whereas limb myoclonus, which responds well to valproate therapy, is more commonly seen with JME. [5]

An AED may paradoxically aggravate epilepsy, predominantly by an inverse pharmacodynamic effect. [6] Oxcarbazepine, like carbamazepine, blocks voltage-gated sodium channels, causing exacerbation of seizures, mainly absences and myoclonus, in IGE. [7] In our patient, the temporal association between initiation of OXC and worsening of seizures, along with the remarkable improvement in the clinical and EEG profile after stopping the drug, strongly supports our diagnosis. Our patient highlights the importance of good history taking as well as the utility of EEG in general and video-EEG in particular, as diagnostic tools in epilepsy. The eye closure manifestations may persist even without photosensitivity, which decreases with age, and hence one should carefully look for it during EEG. Also the eyelid myoclonia once seen can never be forgotten or confused with other syndromes. [2] If the seizure type and syndrome are uncertain, a broad-spectrum AED should be used and AEDs that modulate sodium channels are best avoided in the initial management. A precise syndromic diagnosis is more or less a guarantee against the wrong choice of medication since epileptic syndromes are characterized by specific drug sensitivity.

 
 » References Top

1.Panayiotopoulos CP. Syndromes of idiopathic generalized epilepsies not recognized by the International League against epilepsy. Epilepsia 2005;46:57-66.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Giannakodimos S, Panayiotopoulos CP. Eyelid myoclonia with absences in adults: A clinical and video- EEG study. Epilepsia 1996;37:36-44.  Back to cited text no. 2
[PUBMED]    
3.Covanis A. Eyelid myoclonia and absence. In: Delgado-Escueta AV, Guerrini R, Medina MT, Genton P, Bureau M, Dravet C, editors. Advances in neurology. Myoclonic epilepsies. Vol. 95. Ch. 22. Philadelphia: Lippincott Williams and Wilkins; 2005. p. 185-96.  Back to cited text no. 3
    
4.Striano S, Capovilla G, Sofia V, Romeo A, Rubboli G, Striano P, et al. Eyelid myoclonia with absences (Jeavons syndrome): A well-defined idiopathic generalized epilepsy syndrome or a spectrum of photosensitive conditions? Epilepsia 2009;50:15-9.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Shorvon S, Walker M. Status epilepticus in idiopathic generalized epilepsy. Epilepsia 2005;46:73-9.   Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Genton P. When antiepileptic drugs aggravate epilepsy. Brain Dev 2000;22:75-80.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Chaves J, Sander JW. Seizure aggravation in idiopathic generalized epilepsies. Epilepsia 2005;46:133-9.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]

This article has been cited by
1 Eyelid myoclonia seizures in adults: An alternate look at the syndrome paradox
Pelin Nar Senol,F. Irsel Tezer,Serap Saygi
Epilepsy & Behavior. 2015; 45: 265
[Pubmed] | [DOI]
2 Síndrome de Jeavons: importancia del diagnóstico diferencial en epilepsia
A.L. Fernández Perrone,D.M. Fernández-Mayoralas,A.G. Caicoya,A. Fernández-Jaén
Anales de Pediatría. 2013;
[Pubmed] | [DOI]
3 Eyelid myoclonia with absence seizure: Precipitated by carbamazepine therapy
Chandrika Azad,Vishal Guglani
Indian Pediatrics. 2012; 49(10): 840
[Pubmed] | [DOI]
4 Eyelid myoclonia with absence seizure: Precipitated by carbamazepine therapy
Azad, C. and Guglani, V.
Indian Pediatrics. 2012; 49(10): 840-841
[Pubmed]
5 Possible induction of West syndrome by oxcarbazepine therapy in a patient with complex partial seizures
Veerapandiyan, A. and Singh, P. and Mikati, M.A.
Epileptic Disorders. 2012; 14(1): 99-103
[Pubmed]
6 Seizure aggravation with antiepileptic drugs in idiopathic generalized epilepsies
Murthy, J.M.K.
Neurology India. 2011; 59(1): 51-52
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow